Which medications cause hyponatremia, what are the risk factors for hyponatremia in acute kidney injury, and are the causes of hyponatremia multifactorial?

Updated: Aug 24, 2020
  • Author: Kartik Shah, MD; Chief Editor: Romesh Khardori, MD, PhD, FACP  more...
  • Print
Answer

Hyponatremia can be caused by many medications. Known offenders include acetazolamide, amiloride, amphotericin, aripiprazole, atovaquone, thiazide diuretics, amiodarone, basiliximab, angiotensin II receptor blockers, angiotensin-converting enzyme inhibitors, bromocriptine, carbamazepine, carboplatin, carvedilol, celecoxib, cyclophosphamide, clofibrate, desmopressin, donepezil, duloxetine, eplerenone, gabapentin, haloperidol, heparin, hydroxyurea, indapamide, indomethacin, ketorolac, levetiracetam, loop diuretics, lorcainide, mirtazapine, mitoxantrone, nimodipine, oxcarbazepine, opiates, oxytocin, pimozide, propafenone, proton pump inhibitors, quetiapine, sirolimus, ticlopidine, tolterodine, vincristine, selective serotonin reuptake inhibitors, sulfonylureas, trazodone, tolbutamide, venlafaxine, zalcitabine, and zonisamide. [18]

In the aforementioned Swiss-Austrian study, major risk factors for hyponatremia in emergency patients with AKI included the use of potassium-sparing or thiazide diuretics, a medical cause for emergency referral, and AKI stage. [3]

A study by Poddighe of 328 pediatric emergency department patients indicated that a systemic inflammatory condition is associated with mild hyponatremia during acute illnesses, finding, in the 98 patients determined to have (mostly mild) hyponatremia, a link between lower plasma sodium levels and higher levels of C-reactive protein. [19]

Overall, the above causes are not mutually exclusive, with hyponatremia often resulting from multiple factors. [20]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!